MENU ▼
Read by QxMD icon Read
search
OPEN IN READ APP
JOURNAL ARTICLE

The risks of thromboembolism vs. recurrent gastrointestinal bleeding after interruption of systemic anticoagulation in hospitalized inpatients with gastrointestinal bleeding: a prospective study

N Sengupta, J D Feuerstein, V R Patwardhan, E B Tapper, G A Ketwaroo, A M Thaker, D A Leffler
American Journal of Gastroenterology 2015, 110 (2): 328-35
25512338

OBJECTIVES: Anticoagulants carry a significant risk of gastrointestinal bleeding (GIB). Data regarding the safety of anticoagulation continuation/cessation after GIB are limited. We sought to determine the safety and risk of continuation of anticoagulation after GIB.

METHODS: We conducted a prospective observational cohort study on consecutive patients admitted to the hospital who had GIB while on systemic anticoagulation. Patients were classified into two groups at hospital discharge after GIB: those who resumed anticoagulation and those who had anticoagulation discontinued. Patients in both groups were contacted by phone 90 days after discharge to determine the following outcomes: (i) thromboembolic events, (ii) hospital readmissions related to GIB, and (iii) mortality. Univariate and multivariate Cox proportional hazards were used to determine factors associated with thrombotic events, rebleeding, and death.

RESULTS: We identified 197 patients who developed GIB while on systemic anticoagulation (n=145, 74% on warfarin). Following index GIB, anticoagulation was discontinued in 76 patients (39%) at discharge. In-hospital transfusion requirements, need for intensive care unit care, and etiology of GIB were similar between the two groups. During the follow-up period, 7 (4%) patients suffered a thrombotic event and 27 (14%) patients were readmitted for GIB. Anticoagulation continuation was independently associated on multivariate regression with a lower risk of major thrombotic episodes within 90 days (hazard ratio (HR)=0.121, 95% confidence interval (CI)=0.006-0.812, P=0.03). Patients with any malignancy at time of GIB had an increased risk of thromboembolism in follow-up (HR=6.1, 95% CI=1.18-28.3, P=0.03). Anticoagulation continuation at discharge was not significantly associated with an increased risk of recurrent GIB at 90 days (HR=2.17, 95% CI=0.861-6.67, P=0.10) or death within 90 days (HR=0.632, 95% CI=0.216-1.89, P=0.40).

CONCLUSIONS: Restarting anticoagulation at discharge after GIB was associated with fewer thromboembolic events without a significantly increased risk of recurrent GIB at 90 days. The benefits of continuing anticoagulation at discharge may outweigh the risks of recurrent GIB.

Comments

You need to log in or sign up for an account to be able to comment.

No comments yet, be the first to post one!

Related Papers

Available on the App Store

Available on the Play Store
Remove bar
Read by QxMD icon Read
25512338
×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"